Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

Modified CT Severity Index (MCTSI / Balthazar) for Acute Pancreatitis

Calculate Koenraad Mortele’s 0–10 Modified CT Severity Index (even integers 0–10) from Pancreatic Inflammation (0/2/4), Parenchymal Necrosis Percentage (0%, <= 30%, > 30%), and Extrapancreatic Complications (0/2).

Upgrade classical Balthazar CTSI with extrapancreatic vascular/pleural complication points!

Emil Balthazar’s original 1990 CT Severity Index (CTSI) revolutionized contrast-enhanced CT staging of necrotizing pancreatitis (> 72 hours from symptom onset), yet had two practical blind spots: distinguishing 30–50% from > 50% parenchymal necrosis suffered high inter-radiologist variability, and CTSI ignored pleural effusions, ascites, and splenic/portal vein thrombosis! Koenraad J. Mortele et al. (American Journal of Roentgenology 2004) streamlined and strengthened staging via the 0–10 Modified CT Severity Index (MCTSI)!

MCTSI assigns even-integer points across three contrast-CT features: (1) Pancreatic Inflammation (0 = Normal pancreas; 2 = Intrinsic pancreatic abnormalities with or without inflammatory changes in peripancreatic fat; 4 = Pancreatic or peripancreatic fluid collection or peripancreatic fat necrosis), (2) Pancreatic Parenchymal Necrosis (0% = 0; <= 30% = +2; > 30% = +4), and (3) Extrapancreatic Complications (+2 if ≥ 1 pleural effusion, ascites, vascular thrombosis/pseudoaneurysm, or GI tract involvement)! Totals classify pancreatitis into Mild (0–2), Moderate (4–6), and Severe (8–10)!

Modified CT Severity Index (0, 2, 4, 6, 8, 10)Radiologic Severity TierPredicted Morbidity & Organ Failure
MCTSI 0–2 Points (e.g., 2)Mild Acute PancreatitisShort Length of Stay, Rare Intervention
MCTSI 4–6 PointsModerate Acute PancreatitisMonitor Fluid Collections & Nutritional Support
MCTSI 8–10 Points (e.g., 10)Severe Necrotizing PancreatitisHigh Organ Failure & Step-Up Drainage/Necrosectomy Risk

Total 3-Domain Modified CT Severity Index (0–10 Even Points)

Validates Inflammation points (0, 2, or 4 in B2), Necrosis % (0–100 in B3), and Extrapancreatic flag 0/1 (B4).

=IF(OR(NOT(OR(B2 = 0, B2 = 2, B2 = 4)), B3 < 0, B3 > 100, B4 < 0, B4 > 1), "Invalid MCTSI Input", B2 + IF(B3 = 0, 0, IF(B3 <= 30, 2, 4)) + 2 * B4)

Mortele MCTSI Pancreatitis Severity Classification (Mild / Moderate / Severe)

Stratifies even-integer MCTSI across 0–2 (Mild), 4–6 (Moderate), and 8–10 (Severe).

=IF(OR(NOT(OR(B2 = 0, B2 = 2, B2 = 4)), B3 < 0, B3 > 100, B4 < 0, B4 > 1), "Invalid MCTSI Input", IF((B2 + IF(B3 = 0, 0, IF(B3 <= 30, 2, 4)) + 2 * B4) >= 8, "Severe Necrotizing Pancreatitis (MCTSI 8-10) — High Organ-Failure & Step-Up Intervention Risk", IF((B2 + IF(B3 = 0, 0, IF(B3 <= 30, 2, 4)) + 2 * B4) >= 4, "Moderate Acute Pancreatitis (MCTSI 4-6)", "Mild Acute Pancreatitis (MCTSI 0-2)")))

Try the example

Use the original values or change them to test your understanding.

Further reading